Alert archive / Alabama / Tornado Warnings in 2019

Tornado Warning 66, NWS Birmingham, AL

December 29, 2019Marion County, Alabama

NWS Birmingham, AL issued this tornado warning at Dec 29, 2019, 5:28 PM CST for Marion County, Alabama. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 29, 2019, 5:28 PM CST (23:28 UTC)
Expired
Dec 29, 2019, 5:38 PM CST
In force
10 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 51 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 29, 2:56 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WFUS54 KBMX 292328
TORBMX
ALC093-300015-
/O.NEW.KBMX.TO.W.0066.191229T2328Z-191230T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
528 PM CST Sun Dec 29 2019

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Northwestern Marion County in northwestern Alabama...

* Until 615 PM CST.
    
* At 528 PM CST, a severe thunderstorm capable of producing a tornado
  was located near Tremont, or 12 miles east of Fulton, moving
  northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Shottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3432 8797 3431 8797 3421 8819 3432 8818
TIME...MOT...LOC 2328Z 233DEG 49KT 3427 8819 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

05
3 follow-up statements
263 
WWUS54 KBMX 292335
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
535 PM CST Sun Dec 29 2019

ALC093-300015-
/O.CON.KBMX.TO.W.0066.000000T0000Z-191230T0015Z/
Marion AL-
535 PM CST Sun Dec 29 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
NORTHWESTERN MARION COUNTY...
    
At 535 PM CST, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Red Bay, moving northeast at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Shottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3432 8797 3431 8797 3425 8815 3432 8817
TIME...MOT...LOC 2335Z 235DEG 45KT 3431 8811 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

05
246 
WWUS54 KBMX 292338
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
538 PM CST Sun Dec 29 2019

ALC093-300015-
/O.CON.KBMX.TO.W.0066.000000T0000Z-191230T0015Z/
Marion AL-
538 PM CST Sun Dec 29 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR NORTH
CENTRAL MARION COUNTY...
    
At 538 PM CST, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Red Bay, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
north central Marion County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3432 8797 3431 8797 3428 8809 3432 8812
TIME...MOT...LOC 2338Z 235DEG 50KT 3432 8807 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

05
247 
WWUS54 KBMX 292338 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
538 PM CST Sun Dec 29 2019

ALC093-292348-
/O.CAN.KBMX.TO.W.0066.000000T0000Z-191230T0015Z/
Marion AL-
538 PM CST Sun Dec 29 2019

...THE TORNADO WARNING FOR NORTH CENTRAL MARION COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CST for northwestern
Alabama.

LAT...LON 3432 8797 3431 8797 3428 8809 3432 8812
TIME...MOT...LOC 2337Z 233DEG 49KT 3433 8805 

$$

05

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 29, 3:45 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 29, 3:45 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
345 PM CST Sun Dec 29 2019

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...
/Updated at 0324 PM CST Sun Dec 29 2019/

A few convergence zones over north central Alabama this afternoon
are finally being influenced by the large scale lift approaching
from the west. Lightning activity has increased significantly, at
least in cloud, the past hour or so. Instability is lagging back
to the south and west. The best instability and shear exist near
the Mississippi Alabama state line area. Some transient weak
rotation has been noted. But these storms do have the potential
for some increase in intensity as they exit northward. Will
monitor these zones as the afternoon progresses and lift and upper
winds increase.

Mesolow developing along the cold front this afternoon. The low
was in the vicinity southwest Mississippi. The low will ride
northeast along the front the next several hours. This
development has produced pressure drops in the 4-6mb range in the
past 3-6 hours. A line of more organized thunderstorms was
locationed near this low from north central Mississippi into
Louisiana. Some backing of the surface winds were noted in the
vicinity of the front. but just ahead of it, plenty of helicity
available with south to southeast winds. This activity will move
into the Mississippi Alabama state line zone generally 5-6 pm. A
Tornado Watch is in effect until 9 pm for areas west where these
storms will enter Alabama.

75

Previous short-term discussion:
/Updated at 1212 PM CST Sun Dec 29 2019/
This afternoon through Tonight.

Timing remains similar for this afternoon into tonight. The main
grid updates this afternoon are for small refinements with the
latest hires guidance. We have had lots of low stratus this
morning along with light rain and drizzle. This has helped to
hamper our instability some. We do have a few breaks in spots.
That should destabilize us some. In addition, there is an open
stream of moisture off of the Gulf of Mexico with southeast to
southerly winds slowly inching up our dew points. We will be
watching for development in the west half of Alabama this
afternoon ahead of the front in addition to any activity along the
front later. We will keep in a marginal threat (low confidence 1
in HWO) for severe this afternoon (2pm) and evening (through
midnight) for our western 2/3 of Central Alabama. At this time,
we'll keep the risk as is due to much uncertainty with our
instability. By the time the activity gets into the eastern part
of the state, we will have lost daytime heating and most of the
thunder. Although there will be forcing with the front, it may not
be enough if we can't destabilize properly. Much drier air will
move in behind the front allowing readings to cool significantly
into the 40s and 50s.

08

.LONG TERM...
/Updated at 356 AM CST Sun Dec 29 2019/
Monday through Saturday.

A storm system will continue to move away from the region on
Monday, paving the way for high pressure and quiet weather
conditions through Wednesday. Westerly surface to 850 mb flow
during this period will be associated with temperatures near
average values for late December and early January.

On Thursday, a high-amplitude trough is expected to develop to our
west and extend from the Southern Plains well into Mexico. A broad
area of southerly low-level flow should become established across
the Gulf region, leading to an area of widespread rain across the
Deep South for Thursday into Friday. There is considerable model
disagreement regarding the potential for substantial rainfall in
our forecast area which will be tied to the positioning and
progression of a warm front. While we could end up with a non-zero
severe weather threat if the warm sector moves far enough inland,
the strong southerly component of 500 mb flow should yield weak
mid-level lapse rates and limited instability. As the upper-level
trough shifts eastward, a frontal passage is expected by Friday
night, with cooler and drier conditions to follow for Saturday.

&&

.AVIATION...
18Z TAF Discussion.

MVFR with a few spots of IFR cigs remain after a morning of light
rain showers and drizzle. Winds are up but gusts are not extreme.
Rain showers will continue off and on ahead of a line of showers
(some embedded thunder) later associated with a frontal system.
Cigs are expected to remain MVFR generally. However, there may be
a few low VFR breaks (~4KFT or so)during the afternoon and early
evening before cigs lower ahead of line. Conditions will improve
to VFR behind the showers late tonight with drier/cooler air
moving in for Monday.

08

&&

.FIRE WEATHER...

Rain chances will increase this afternoon into tonight with the
passage of a cold front. Much drier air will move into the region
for Monday through Wednesday. Rain chances return again for Wednesday
night lasting through early Saturday. There are no fire weather
concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     45  56  33  53  30 /  80   0   0   0   0
Anniston    46  57  35  54  32 /  80   0   0   0   0
Birmingham  46  56  36  54  34 /  80   0   0   0   0
Tuscaloosa  45  57  36  56  34 /  80   0   0   0   0
Calera      45  57  35  55  33 /  80   0   0   0   0
Auburn      50  59  37  55  33 /  60  10   0   0   0
Montgomery  48  60  37  59  33 /  80   0   0   0   0
Troy        51  60  37  58  34 /  60   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Dec 29, 3:57 AM CST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
357 AM CST Sun Dec 29 2019

ALZ011>015-017>050-301300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
357 AM CST Sun Dec 29 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe storms across portions of Central
Alabama this afternoon and evening, mainly from 2 pm until midnight.
Damaging winds are the primary threat, but an isolated tornado cannot
be ruled out. The threat area is along and west of a Gadsden to
Montgomery line.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

In the hours before

Special weather statement, Dec 29, 3:05 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
305 PM CST Sun Dec 29 2019

ALZ015-017-024-292130-
Walker AL-Jefferson AL-Blount AL-
305 PM CST Sun Dec 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER...
SOUTHWESTERN BLOUNT AND NORTHERN JEFFERSON COUNTIES UNTIL 330 PM
CST...

At 305 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Graysville to Mulga to Concord. Movement was
northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Fultondale, Sumiton,
Dora, Dallas, Center Point, Pleasant Grove, Clay, Pinson, Tarrant,
Adamsville, Argo, Warrior, Kimberly, Graysville, Morris, Sylvan
Springs and Brookside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3380 8656 3380 8657 3377 8658 3376 8654
      3374 8654 3372 8653 3369 8653 3343 8709
      3365 8718 3395 8681 3395 8679 3396 8679
      3397 8677 3396 8676
TIME...MOT...LOC 2105Z 223DEG 46KT 3361 8698 3356 8698 3348 8704

05
Special weather statement, Dec 29, 3:27 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
327 PM CST Sun Dec 29 2019

ALZ017-292200-
Blount AL-
327 PM CST Sun Dec 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 400 PM CST...

At 327 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hayden to near Kimberly. Movement was
northeast at 60 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Locust Fork, Altoona, Susan
Moore, Trafford, Allgood, Fairview, Hayden, Nectar, Rosa, County
Line, Inland Lake, Highland Lake, Easley, Holly Springs, Remlap and
Fowler Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3402 8633 3398 8634 3394 8637 3393 8633
      3391 8635 3389 8634 3382 8643 3380 8657
      3377 8658 3377 8665 3384 8676 3384 8678
      3389 8680 3412 8662 3412 8660 3415 8659
      3419 8655 3421 8655 3423 8653 3422 8653
TIME...MOT...LOC 2127Z 221DEG 54KT 3388 8674 3376 8674

05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:05 PM CSTSpecial Weather StatementBMXJefferson25 min
Dec 29, 3:27 PM CSTSpecial Weather StatementBMXBlount33 min
Dec 29, 5:08 PM CSTSevere Thunderstorm WarningBMXLamar, Marion52 min
Dec 29, 5:39 PM CSTAreal Flood AdvisoryBMXLamar, Marion3 hr
Dec 29, 5:43 PM CSTSpecial Weather StatementBMXLamar, Marion47 min

Nearby

Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.